Hail, Eau Claire
- When
- June 15, 3:55 PM CST to 3:57 PM CST
- Where
- Eau Claire County, 2.55 mi WNW of Eau Claire
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.830, -91.530
A few strong thunderstorms developed during the afternoon of Friday, June 15th across west central Wisconsin. These storms developed near Eau Claire and produced up to nickel size hail for several minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few strong thunderstorms developed during the afternoon of Friday, June 15th across west central Wisconsin. These storms developed near Eau Claire and produced up to nickel size hail for several minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 3:10 PM CST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
410 PM CDT Fri Jun 15 2018
.SHORT TERM...(This evening through Saturday)
Issued at 410 PM CDT Fri Jun 15 2018
A few showers and some clouds associated from a decaying MCV
continue to head across eastern Minnesota and into western
Wisconsin late this afternoon. This has temporarily depressed
temperatures, but they should rebound again with plenty of sun
late this afternoon over MN. Heat indices are approaching advisory
criteria now in western MN, but believe those areas should cool
sufficiently tonight with potential outflows from convection to be
discussed later. Therefore, it's probably too little too late for
headlines there.
Thunderstorms continue across the Arrowhead of MN and northern WI
late today. These storms will persist through the overnight with
the strengthening LLJ. The question is how will they evolve? At 3
PM, there remains a pretty healthy boundary stretching from Mora
to Cambridge and New Richmond to Menomonie. Scattered showers and
storms are likely east of this boundary and some of the northern
WI activity is building south into Rusk County. Believe when the
LLJ strengthens this evening to 45-50 kts, storms will begin to
propagate southwestward into the LLJ due to comparably weaker cloud
bearing winds. In addition, an uptick in intensity is possible
with the introduction of the LLJ, which may also drive the boundary
southwestward possibly to the Twin Cities metro by early Saturday
morning. With the propagating cells and what appears to be a more
disorganized convective system structure, excessive rainfall
potential doesn't look particularly menacing. If, however, the
boundary does not propagate the risk for flooding would increase
accordingly.
Another area of thunderstorms may develop over the Dakotas near
the synoptic front late this evening or overnight. This activity
may be maintained for much of the night by the LLJ, but should
weaken by Saturday morning as it outruns the front.
PoPs tonight are highest over WI, east central MN, and west
central MN, with little or nothing between the two areas of
concern in south central MN.
Convection should weaken Saturday morning with the loss of the
LLJ. If the current forecast scenario plays out, some cloud
debris may continue through the morning across the region, except
across southern MN. The effective warm front will still be located
from near Alexandria northeastward to Duluth. A well mixed
boundary layer in the warm sector should quickly heat up when the
sun breaks out. 925 mb temperatures in the upper 20s C are
expected, which will support another day in the mid 90s. Dew
points should be a couple degrees higher than today, making for
heat indices again in the low 100s over much of the area. Extended
the current headlines through Saturday, including tonight due to
little recovery. Depending where any significant outflows stall
out tomorrow, there may need to be some counties added across west
central MN Saturday. Spotty thunderstorms may develop during peak
heating on any of these boundaries as well, but the best coverage
will be near the synoptic front to the north.
.LONG TERM...(Saturday night through Friday)
Issued at 410 PM CDT Fri Jun 15 2018
Thunderstorms along the front will slowly build south Saturday
night through Sunday. Some of the heat headlines will expire
Saturday evening due to increasing chances of cooling thunderstorm
outflows, but they will continue across southern MN to near Eau
Claire through Sunday with good chances of dry weather through
that point.
Repeated rounds of thunderstorms along a slowly southward sagging
boundary Saturday night across central MN and Sunday/Sunday night
across the entire CWA. Pwats by Sunday will pool to around 2
inches (with the help from the remnants of eastern Pacific
tropical cyclone Bud) which will increase the chances for flash
flooding. Increased PoPs to categorical Sunday along the front and
added heavy rain wording. Several inches of rain are possible in
spots through Monday morning.
By Monday, the front will be sagging south into northern Iowa and
central Wisconsin. This is sufficiently close to continue PoPs but
most of the best potential should be to the south.
The rest of next week looks dry with a large trough out west that
should remain in place.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Jun 15 2018
Showers and thunderstorms have decreased in intensity across
western Minnesota in the last hour or two in response to the mid
level ridge building in. There will likely continue to be
isolated-scattered showers and thunderstorms through the day, but
are not expected to be organized. A better threat will develop
overnight, possibly in the form of an organized complex of storms,
so included a PROB30 for all the TAF sites.
KMSP...Confidence in showers and storms impacting the terminal are
very low. The storms to the west are losing intensity and coverage
as they head east. Preferred to err on the side of a dry forecast
until it becomes more clear storms may impact the terminal,
otherwise there would have to be several hours of TS. An
amendment will be issued when trends become clearer.
/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Chc MVFR/TSRA. Wind SSW 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue...VFR. Wind NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT Saturday for WIZ023.
Heat Advisory until 8 PM CDT Sunday for WIZ024.
Heat Advisory from 1 PM Saturday to 8 PM CDT Sunday for WIZ025-
026-028.
MN...Excessive Heat Warning until 8 PM CDT Saturday for MNZ060>063-
068>070.
Heat Advisory until 8 PM CDT Saturday for MNZ051-059-066-067-074-
075.
Heat Advisory until 8 PM CDT Sunday for MNZ076>078-082>085-
091>093.
&&
SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...BORGHOFFHazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1238 PM CDT Fri Jun 15 2018 MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-025>028-161745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk-Dunn- Pepin-Eau Claire- 1238 PM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms and a few may be severe. Large hail, damaging winds, and heavy rainfall are possible. Heat indices may rise to the mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible Saturday through Monday night. Some storms may be severe Saturday through Sunday. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. In addition, excessive heat and humidity will impact much of the area through Sunday. Heat indices for areas south of Interstate 94 will likely range from 95 to 100 Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ060>063-068>070-161745- Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- 1238 PM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of east central Minnesota. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning is in effect for this afternoon. Heat indices of 98 to 103 are expected. There is a chance of thunderstorms and a few may be severe. Large hail, damaging winds, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Excessive heat and humidity will continue through Sunday. Heat indices will likely range from 95 to 103. Periods of thunderstorms are possible Saturday through Monday night. Some storms may be severe Saturday through Sunday. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ051-059-066-067-074>078-082>085-091>093-WIZ023-024-161745- Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce- 1238 PM CDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect for this afternoon. Heat indices of 98 to 103 are expected. There is a chance of thunderstorms and a few may be severe. Large hail, damaging winds, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible Saturday through Monday night. Some storms Saturday through Sunday may be severe. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. In addition, excessive heat and humidity will impact much of the area through Sunday. Heat indices will likely range from 95 to 103. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT FRI JUN 15 2018
MNZ078-152100-
Goodhue-
326 PM CDT FRI JUN 15 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOODHUE COUNTY...
At 325 PM CDT, a strong thunderstorm was located near Goodhue, or 7
miles south of Red Wing, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Goodhue, Frontenac, Frontenac State Park and Central Point.
This includes U.S. Highway 61 between mile markers 82 and 84.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4440 9263 4450 9263 4455 9232 4452 9230
4450 9230 4446 9224 4445 9243 4437 9244
TIME...MOT...LOC 2025Z 267DEG 26KT 4444 9257
JLTSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 400 PM CDT FRI JUN 15 2018 WIZ015-025-152130- Barron-Dunn- 400 PM CDT FRI JUN 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND SOUTHWESTERN BARRON COUNTIES... At 400 PM CDT, a strong thunderstorm was located over Connorsville, or 19 miles northwest of Menomonie, moving northeast at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Prairie Farm, Ridgeland, Arland, Downing, Hillsdale, Reeve and Connorsville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4505 9213 4528 9216 4541 9188 4511 9179 TIME...MOT...LOC 2100Z 238DEG 28KT 4515 9209 JLT
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 454 PM CDT FRI JUN 15 2018 WIZ027-028-152300- Chippewa-Eau Claire- 454 PM CDT FRI JUN 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND NORTHERN EAU CLAIRE COUNTIES... At 454 PM CDT, a strong thunderstorm was located over Seymour, or over Eau Claire, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Lake Wissota, Cadott, Fall Creek, Boyd, Ludington, Lake Eau Claire County Park and Bateman. This includes the following highways... Interstate 94 in Wisconsin between mile markers 67 and 74. U.S. Highway 53 between mile markers 86 and 96. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4472 9150 4490 9154 4501 9092 4476 9092 TIME...MOT...LOC 2154Z 255DEG 24KT 4482 9143 JLT
The La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750881, 750882.